If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

medications and HCM

Collapse

About the Author

Collapse

HCMA FORUM ARCHIVE Find out more about HCMA FORUM ARCHIVE
This topic is closed.
X
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • medications and HCM

    [medications and HCM]

    Author: David K (204.181.35.---)

    Date: 05-03-02 11:48

    If anybody with medical training is reading these message boards, I was wondering if there are any medications or supplemements that should be avoided that can exacerbate the symptoms of HCM.

    Thank you.

    ~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

    [Re: medications and HCM]

    Author: Glen (---.com)

    Date: 05-03-02 14:10

    Hi David

    I am not a medical person, but I will relate an experience recently that may or may not have any fact to it.

    I have some arthritis in my hip and my regular doctor prescribed an anti-inflamitory called Celebrex.

    After taking it for a few days I went into a-fib, which is quite rare for me.

    I was in a-fib for 2 days which is a record, it usually only lasts a few hours.

    My usual trigger for a-fib is alcohol and again that is rare plus I have not had any alcohol for awhile, I had done nothing else different other than take the Celebrex so I was quite concerned.

    I stopped the Celebrex and my a-fib went away later that day and hasn't returned.

    That was over a month ago.

    I know there is no scientific proof, but I am convinced that's what brought on my a-fib.

    Take it easy

    Glen

    ~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

    [Re: medications and HCM]

    Author: Bob (---.dyn.optonline.net)

    Date: 05-03-02 14:44

    David,

    I am not a medical professional, but I do have some awareness of this issue. Since HCM is a complex disorder,affecting individuals in a variety of ways, medications must be tailored to each person's situation. For example, diastolic dysfunction is commonly associated with HCM; medications with vasodilating properties may not be appropriate in such instances. Inotropic agents are another group which may be troublesome. I'm sure there are many medications which must be used with caution, if at all. Then, there is also the problem of interraction of medications with each other, as well as with some foods (grapefruit juice for example). This all points to the need to be seen by an HCM specialist, as is mentioned repeatedly on this board. Some non-prescription supplements may have similar properties, and should be thoroughly researched before being used arbitrarily. In other words, I don't think generalizations are too helpful, it depends on your specific diagnosis. I would say that the more you can learn about HCM and your own specific situaton, you will be in a better position to be on guard for potential problems with medications etc, and to question the prescribing physician.

    Good Luck,

    Bob

    ~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

    [Re: medications and HCM]

    Author: beckley (---.dsl.mindspring.com)

    Date: 05-03-02 17:59

    Dear David,

    I'm the "official moderator" for this board and I am not doctor or a nurse, but someone who has been moderating heart message boards for 2 years and have HCM. Based on my 20 years of experience with HCM, I can tell you that Bob is absolutely correct.

    I can also give you a list of known issues with HCM and medications/supplements/foods to get you started.

    FOOD

    Grapefruit and grapefruit juice interact badly with a lot of heart medication. Other citrus is fine. Fresca soda pop has grapefruit juice and you may find it hiding in other juice blends.

    Chocolate. Dark chocolate has as much caffeine as black tea or more. Milk chocolate is ok.

    Alcohol. lowers blood pressure and dehydrates the body. all bad.

    Heavy meals and ice cold beverages can sometimes cause palpitations.

    Coffee --decaf only please.

    Drink tons of water to keep everything in your body happy.

    SUPPLEMENTS

    The two main problem here is interaction with prescription medication and natural stimulants. And there are too many supplements out there to explore here.

    Gingko thins the blood, for example. Many other herbal supplements contain natural ephdra which is a stimulant.

    Check the PDR for Herbal Remedies for specifics.

    OVER THE COUNTER

    Decongestants: all bad

    Antihistamines "non-drowsy" formula: bad

    Regular antihistamines ok, claritin ok usually (prescription)

    Cough syrup with decongestants: bad

    ANYTHING with ephinephrine, ephedrine, ephedra are all bad.

    Vitamins

    Vitamin K increases the risk of blood clots

    Medication. Digitalis (Digoxin, Lanoxin) has been used for heart problems for a long, long time and it has gone in an out of favor for use with HCM patients. If your doctor wants you to take it, be sure they are an HCM expert and know how dig interacts with other heart medications as well.

    The bottom line is that is important not to take anything that could raise your heart rate, lower your blood pressure or dehydrate you. No diet pills, no diuretics, no speed, no caffeine, no nicotine, no cocaine, E, X, whatever, and little or no alcohol.

    I hope this helps. Please talk to your doctor about specific interactions with your medication or see the Drug Resource guides in intellihealth.com and mayoclinic.com.

    take care,

    Sarah

    ~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

    [Re: medications and HCM]

    Author: David K (204.181.35.---)

    Date: 05-07-02 15:41

    Thanks for all the info. Just to clarify my situation, I had a close relative recently die due to HCM (it was never diagnosed previously, and no known symptoms were present before the fatal episode), and I knew that certain pills were consumed a few hours prior (a well-known diet pill AND caffeine tablets). It sounds like, based on the info presented here, that the pills could have contributed to the problem.

    Thanks for the info.

    ~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

    [Re: medications and HCM]

    Author: s. beckley -moderator (---.dsl.mindspring.com)

    Date: 05-07-02 17:42

    Dear David,

    All of your mother-in-law's relatives should be screened for HCM as soon as possible.

    I'm sorry for your loss.

    Sarah
    NOTE: This is a post from the previous forum message board.

Today's Birthdays

Collapse

Working...
X